Help with level results!

Hi iv seen that other people have posted their levels so was keen to get mine when I visited the gp. Iv suffered extreme hair loss since starting levothyroxine over a year ago. It's only this week that the doctor has said my levels are now ok taking 100mcg one day and 125mcg the next. I took a photo of the screen and this is my results

Serum free T4- 19.3

Serum TSH - 0.91

Serum prolactin- 244

All of my vitamin levels are fine aswell as testosterone etc. she said there is nothing else she can do to help me so will refer me to a dermatologist.

3 Replies

  • Serum prolactin if you are not breastfeeding or almost giving birth should top out at 30. There are times when hypothyroidism for whatever reason causes prolactin to rise but that level is out of range even for that. Plus you are taking T4.

    You need to see an opthalmologist to get visual field testing in case you have a prolactin secreting microadenoma that may be pressing on your optic chiasma . And you need an MRI to see if there's tumour in the pituitary. High prolactin will supress your sex hormones, can reduce your menstrual cycle (miss them), cause exudate if you squeeze the nipples and kill your sex drive. In fact, if it's high enough, trying to have sex is very uncomfortable. (been there done that, got a #%* medal....)

    Then you need a pituitary function test to determine to what extent the prolactin secreting cells in the pituitary are hijacking normal function. Not a particularly fun experience. You may need to take something like bromocryptine to suppress the prolactin if the thyroid hormone does not.

    Why a dermatologist?

  • Kelly, just taking a photo of the screen is not good enough. You need a print out of ALL your results, with ranges. This is your legal right. You don't have to go round sneaking photos.

    Never, ever take your doctor's word for 'everything is fine'. Odds are you doctor has no idea what 'fine' really is! You need to get that print-out and decide for yourself. If you don't understand it all then you can post it here and people will help you.

    And you'd be surprised at the way attitudes change once they know you've seen the results and understand them! They are less likely to try and fob you off with things like a referral to the dermatologist, for gooodness sake!

    You are more than likely losing your hair for one of three reasons - your T3 is too low - they haven't even tested it! - your iron is low, which it more than likely is, or the synthetic T4 that you are taking is making it fall out. This is a well-known side-effect of synthetic T4 - except by your doctor, obviously.

    There is a lot more your doctor can do for you. Apart from all that gabkad has said above, she could insist to the lab that they test your T3 and antibodies. She could take a good look at your vit and min results and consider seriously if they are really fine, and then supplement. She could take you off T4 and put you on T3. She could refer you to an endo! There are so many things she could do, but she's either very ignorant or very lazy.

    You could change doctors!

    Hugs and lots of luck, Grey

  • Your blood levels may be "o.k." but the 65 dollar question is how do you feel? Hair loss is quite common till you reach optimum levels of hormones. I have had alopecia areata and found the follow shampoo very helpful. It did stop the fall-out. It may have worked better if I tried the shampoo straight away but it must have been 8 weeks hair loss before I started it. Next time I am prepared and will use it straight away which will be a better way to judge it. The first time I got alopecia I was completely bald.

You may also like...